Alert archive / Wisconsin / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Green Bay, WI

May 3, 20204 counties in Wisconsin

NWS Green Bay, WI issued this red flag warning at May 3, 2020, 4:38 AM CDT for 4 counties in Wisconsin. It took effect at May 3, 2020, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2020, 4:38 AM CDT (09:38 UTC)
In effect from
May 3, 2020, 11:00 AM CDT
Expired
May 3, 2020, 7:00 PM CDT
In force
8 hr
Issued by
NWS Green Bay, WI

Counties Portage County, WI, Waupaca County, WI, Waushara County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 106 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2757 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WWUS83 KGRB 030938
RFWGRB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Green Bay WI
438 AM CDT Sun May 3 2020

...CRITICAL FIRE WEATHER CONDITIONS IN CENTRAL WISCONSIN TODAY...

.Dry, warm and windy conditions will combine with dry fuels to
produce critical fire weather conditions in central Wisconsin late
this morning and afternoon.

A cold front will be moving through central Wisconsin between
2 pm and 4 pm, with the strongest winds occurring along and ahead
of the front.

WIZ035>037-045-031700-
/O.UPG.KGRB.FW.A.0001.200503T1700Z-200503T2300Z/
/O.NEW.KGRB.FW.W.0001.200503T1600Z-200504T0000Z/
Wood-Portage-Waupaca-Waushara-
438 AM CDT Sun May 3 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY IN 
CENTRAL WISCONSIN...

The National Weather Service in Green Bay has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 7 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...Wood...Portage...Waupaca and Waushara.

* TIMING...11 AM CDT until 7 PM CDT today.

* WINDS...from the west-northwest increasing to around 20 mph,
  with gusts to 35 to 40 mph, shifting to the northwest by 3 pm to
  4 pm.

* RELATIVE HUMIDITY...as low as 20 to 25 percent.

* TEMPERATURES...Highs 65 to 70.

* Impacts...Any fires that develop will likely spread quickly.
  Burning permits are suspended, debris burning is prohibited, and
  campfires are discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning is issued when critical fire weather
conditions are imminent. A combination of strong winds, very low 
relative humidity, warm temperatures and exceptionally dry fuels 
will create dangerous wildland fire conditions. Persons are urged 
to be careful with any activities that could potentially lead to a
wildland fire. Campfires, outdoor grills, smoking materials, 
chain saws, and all-terrain vehicles all have the potential to 
throw a spark and ignite a dangerous and destructive fire.

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
Kieckbusch
3 follow-up statements
253 
WWUS83 KGRB 031655
RFWGRB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Green Bay WI
1155 AM CDT Sun May 3 2020

...CRITICAL FIRE WEATHER CONDITIONS IN CENTRAL WISCONSIN THIS
AFTERNOON...

.Dry, warm and windy conditions will combine with dry fuels to
produce critical fire weather conditions in central Wisconsin
this afternoon.

A cold front will be moving through central Wisconsin between
2 pm and 4 pm, with the strongest winds occurring along and ahead
of the front.

WIZ035>037-045-040000-
/O.CON.KGRB.FW.W.0001.000000T0000Z-200504T0000Z/
Wood-Portage-Waupaca-Waushara-
1155 AM CDT Sun May 3 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY IN CENTRAL WISCONSIN...

* AFFECTED AREA...Wood...Portage...Waupaca and Waushara.

* TIMING...11 AM CDT until 7 PM CDT today.

* WINDS...west-northwest around 20 mph, with gusts to 35 to 40 
  mph, shifting to the northwest by 3 pm to 4 pm.

* RELATIVE HUMIDITY...as low as 20 to 25 percent.

* TEMPERATURES...Highs 65 to 70.

* Impacts...Any fires that develop will likely spread quickly. 
  Burning permits are suspended, debris burning is prohibited, 
  and campfires are discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning is issued when critical fire weather
conditions are imminent. A combination of strong winds, very low
relative humidity, warm temperatures and exceptionally dry fuels
will create dangerous wildland fire conditions. Persons are urged
to be careful with any activities that could potentially lead to
a wildland fire. Campfires, outdoor grills, smoking materials,
chain saws, and all-terrain vehicles all have the potential to
throw a spark and ignite a dangerous and destructive fire.

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

Bersch
363 
WWUS83 KGRB 032049
RFWGRB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Green Bay WI
349 PM CDT Sun May 3 2020

...CRITICAL FIRE WEATHER CONDITIONS IN CENTRAL WISCONSIN THIS
AFTERNOON...

.Dry, warm and windy conditions will combine with dry fuels to
produce critical fire weather conditions in central Wisconsin
this afternoon.

WIZ035>037-045-040000-
/O.CON.KGRB.FW.W.0001.000000T0000Z-200504T0000Z/
Wood-Portage-Waupaca-Waushara-
349 PM CDT Sun May 3 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY IN CENTRAL WISCONSIN...

* AFFECTED AREA...Wood...Portage...Waupaca and Waushara.

* TIMING...Until 7 PM CDT today.

* WINDS...West to northwest 15 to 25 mph, with gusts to 35 to 40 
  mph. Winds will slowly diminish through the late afternoon.

* RELATIVE HUMIDITY...as low as 20 to 25 percent.

* TEMPERATURES...Highs 65 to 70.

* Impacts...Any fires that develop will likely spread quickly. 
  Burning permits are suspended, debris burning is prohibited, 
  and campfires are discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning is issued when critical fire weather
conditions are imminent. A combination of strong winds, very low
relative humidity, warm temperatures and exceptionally dry fuels
will create dangerous wildland fire conditions. Persons are urged
to be careful with any activities that could potentially lead to
a wildland fire. Campfires, outdoor grills, smoking materials,
chain saws, and all-terrain vehicles all have the potential to
throw a spark and ignite a dangerous and destructive fire.

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

Bersch
624 
WWUS83 KGRB 040011
RFWGRB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Green Bay WI
711 PM CDT Sun May 3 2020

WIZ035>037-045-040115-
/O.EXP.KGRB.FW.W.0001.000000T0000Z-200504T0000Z/
Wood-Portage-Waupaca-Waushara-
711 PM CDT Sun May 3 2020

...RED FLAG WARNING HAS EXPIRED...

Cooling temperatures and slowly diminishing winds will cause the
fire danger to gradually ease this evening. As a result, the Red
Flag Warning has been allowed to expire.

$$

JS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this red flag warning went out at May 3, 4:20 AM CDT, 18 minutes earlier.

Area forecast discussion, May 3, 4:20 AM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
420 AM CDT Sun May 3 2020

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Monday
Issued at 419 AM CDT Sun May 3 2020

Critical fire weather conditions in Central WI today will be the
main forecast concern.

A back door cold front will sag south across the region today.
With a very dry air mass in place, no precipitation is expected,
but there will be an increase in clouds north in the late morning
and afternoon. The front will drop through northern WI this
morning, and should exit the southwest part of the forecast area
by around 4 pm. Along and ahead of the front, strong west-northwest
winds will gust to 35 to 40 mph in central and east central WI.
Farther north, gusts should not be quite as strong, generally 25
to 30 mph. High temperatures should range from the upper 40s and
lower 50s far north to 65 to 70 in the typical warm spots in
central WI (ISW/PCZ/Y50). Deep mixing will cause relative humidity
to drop to 20 to 25 percent in central WI, and 25 to 35 percent
elsewhere. See the Fire Weather section for more information.

Hudson Bay high pressure will build into the region tonight into
Monday, providing cooler and continued dry weather. Lows tonight
should be in the middle 20s to middle 30s. Highs on Monday will be
in the 50s, except 40s and lower 50s near Lake Michigan due to
east to northeast winds.

.LONG TERM...Monday Night Through Saturday
Issued at 419 AM CDT Sun May 3 2020

Western ridge at 500mb is expected through much of the week with
a downstream trough across eastern North America. By the end of
the week, a closed upper low near Hudson Bay should drop southward
into the western Great Lakes Thursday night into Friday morning.
What is startling about this scenario is both the GFS/ECMWF drop
850mb temperatures to -10 C to -14 C.

For Monday night, models continue to slow down the approaching
system. Per coordination with surrounding offices, removed rain
chances Monday evening and then lowered them from 06z-12z Tuesday.
If the latest model trends are correct, it is possible that later
shifts could drop rain chances during the 06z-12z time frame as
the models bring rain to portions of central and north-central
Wisconsin around 12z. The model trends are such as the rain would
not make it into northeast Wisconsin until mid to late afternoon
on Tuesday. A lot of dry air to overcome. The latest ECMWF would
suggest little or none across far northeast Wisconsin.

Dry conditions are expected Wednesday through Thursday. For
Thursday night, the approaching upper low dropping southward into
the western Great Lakes will bring a chance of rain or snow. The
chances of snow drop south across central Wisconsin and the Fox
Valley with the chance of snow into portions of southeast
Wisconsin. Yes, it is May! On Friday, there is a small chance of
instability rain or snow showers. It will be cool with highs in
the middle 40s north to the lower 50s south. Just in time for
frost and freeze headlines which start May 7th generally from
Wausau to Shawano through southern Marinette and Oconto Counties
and points to the south. Over the far north, frost/freeze
headlines start May 15th. Low confidence in precipitation chances
next Saturday as the ECMWF has shifted the upper trough east of
the area. Some modification in temperatures are expected as 850mb
temperatures will be warmer compared to Friday.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1018 PM CDT Sat May 2 2020

A cold front will drop south across the area during the next 12-18
hours. Dry air across the region will result in relatively high-
based clouds near and behind the front, so VFR conditions are
anticipated. The main aviation weather concerns will be LLWS
tonight and gusty surface winds on Sunday.
&&

.FIRE WEATHER...
Issued at 419 AM CDT Sun May 3 2020

The cold front is expected to move through central
WI between 2 pm and 4 pm. Along and ahead of the front, west-
northwest winds will become sustained around 20 mph, with gusts
to 35 to 40 mph. Temperatures will only reach 65 to 70 degrees in
central WI, but relative humidity should drop to critical levels
of 20 to 25 percent. After coordination with the WDNR, we will be
upgrading the Fire Weather Watch to a Red Flag Warning for the
Central WI Sands region this afternoon, where weather and fuel
conditions are most critical. With the opening of the fishing
season and state parks re-opening, there is potential for
increased fire starts. Any fires that occur could quickly get out
of control, especially in central WI.

Low relative humidity is also expected on Monday, with readings
of 20 to 30 percent in the sandy soil regions.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 7 PM CDT this
evening for WIZ035>037-045.
&&

SHORT TERM.....Kieckbusch
LONG TERM......Eckberg
AVIATION.......Skowronski
FIRE WEATHER...Kieckbusch
Hazardous weather outlook, May 2, 7:49 PM CDT, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
749 PM CDT Sat May 2 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-031100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
749 PM CDT Sat May 2 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Although it will be cooler on Sunday, the combination of strong gusty
winds and low relative humidities will result in an elevated risk
of wildfires, especially in central Wisconsin during the late
morning and afternoon. A Fire Weather Watch has been issued for
Sunday afternoon into early Sunday evening for portions of Central
Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-031100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
749 PM CDT Sat May 2 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There may be a period of gusty winds that could create hazardous
conditions for small craft Sunday afternoon into early Sunday
evening.

Skowronski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:26 AM CDTSmall Craft AdvisoryGRB13 hr

Nearby

Red Flag Warnings in Wisconsin, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.